MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA5-35-80-12-4.0
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
Date of Event 11/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant devices: wallstent (boston scientific),.035inch glide wire (terumo), 7french 10cm sheath (terumo), inflation device (merit).(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, a (b)(6) female was undergoing a left lower extremity venogram when another manufacturer's stent was deployed into the left common iliac vein.During post dilatation of this stent with the cook 12x4 35lp advance 35 lp low profile balloon catheter, the balloon ruptured circumferentially a couple seconds after inflation and some of the balloon remained in the patients anatomy.This was the first inflation and the balloon was inflated to 6 atmospheres (atm) using another manufacturer's inflation device when the rupture occurred.According to the complainant, the rupture most likely occurred due to the balloon being stuck on distal stent intercices as this can happen with this stent design.The physician removed the complaint balloon through the sheath and decided to lay another stent by the same manufacturer inside the previously placed stent in order to trap the balloon segment between the two stents.During follow up of this event, it was further reported a mixture of 70% isovue contrast to 30% saline was used to inflate the complaint device.The vein was neither calcified nor angulated.No adverse effects have been reported as a result of this occurrence.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation - evaluation.A review of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufactures instructions, quality control, and a visual inspection of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a photograph of the device was received and will be used for our device failure analysis.The photo of the removed device shows a green catheter shaft with a clear balloon material covered in biomatter.The balloon material was torn and separated circumferentially.The green catheter shaft where the balloon would have been appeared lightened and thinner than usual, suggesting the material was stretched and elongated in the process.The image could not confirm whether the proximal marker band was in place or not.The radiographic images provided shows evidence of two stents placed, with the appearance of the marker band.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record shows three nonconforming events which could contribute to this failure mode.During production, the first of these nonconformances was for a rough bond site, and the second two were for damage that occurred during balloon folding.All affected units were scrapped and not replaced prior to order completion.It should also be noted there were no other reported complaints for this lot number.Furthermore, a review of the manufacturers instructions, drawing, quality control procedures, and overall device history record was conducted and no gaps were discovered.Moreover, and ifu is provided with the device, which states ¿the device is indicated for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries and obstructive lesions of native or synthetic arteriovenous dialysis fistulae.The indicated usage does not include the venous system.¿ it goes on to say ¿if balloon pressure is lost and/or the balloon ruptures, deflate the balloon and sheath as a unit.¿ these steps were not taken, as it was reported that the sheath remained in the patient during the entirety of the procedure.This may have caused the cascading event of the balloon material and shaft separation.Based on the information provided, no product returned and the results of our investigation, a definitive root cause could be traced to the user and off label use.Additionally, the cause can¿t be traced to the device, but instead to the procedure as the device was inflated within a prepositioned sent.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Measures are being conducted to address this failure mode.Per the quality engineering risk assessment no further action is required.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8077569
Report Number1820334-2018-03350
Device Sequence Number16519117
Product Code DQY
UDI-Device Identifier10827002523798
UDI-Public(01)10827002523798(17)190118(10)6528952
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/18/2019
Device Catalogue NumberPTA5-35-80-12-4.0
Device Lot Number6528952
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/12/2018
Supplement Date Received by Manufacturer11/12/2018
Initial Report FDA Received Date11/16/2018
Supplement Report FDA Received Date02/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR